Methotrexate lung issues

Hiya all. Long story but I'm currently on my 2nd antibiotic for a severe chest infection (had a cough for 8 weeks) and on-top of that I was admitted to A&E last night after passing out after going blue whilst standing having a conversation with my MIL harp on about changing my diet... Ive developed a wheeze and been put on Salbutamol inhalers and 40mg of pred a day for 2 days, tomorrow being my last, then back to my regular pred dose. I've been told to stop MTX (was on 25mg injection a week) Has anyone experienced issues with their lungs after being on MTX? How did it present? Ive rung NRAS and they've been their usual very helpful selves and Arthritis Research too, but would like to hear from others who have. Im sure its not it...could be a viral wheeze...just interested.

Please be assured if you have just started this drugs that it can be excellent at controlling RA (its been good for me) and its very rare to develop lung issues from Methotrexate so please dont be worried.

Last edited by

17 Replies

oldestnewest
  • Hi just a thought did you have a lung function test before starting mxt! I like you was put onto mxt and l had no problem at all in fact l felt like my old self but after about a year l started to have problems breathing l could not walk very far and would have to stop half way up a flight of stairs because of it. It has never left me and now it looks like it will always be with me l tried salfasalazine and all l can say it left me after seven weeks not knowing what day it was and still short of breath l am now on hydroxy and my breathing has not got any better and my joint pian has come back looking for revenge! As l started with the lung function test by now you may have guest l did not have one and now looking for some other med to try that will not make me so out of breath good luck for the future

  • Morning Joanna. Have you or your GP been in touch with your Rheumy team? That would be my first thought. I ask because if you've not reacted to two courses of antibiotics, steroids plus salbutamol whatever's going on is being resistant, whether it's a bug or a reaction to MTX. Were you asked to stop the MTX whilst taking the antibiotics? By that I mean were they penicillin based & if so did that not make any difference to your breathing?

  • Hiya. Yes I spoke to my RA nurse last Wednesday and was told to stop MTX until all settled. Then I spoke to her again yesterday after my A&E trip and she's on it and is asking one of her consultants to check my X-rays. I agree there's something amiss and I'm feeling quite depressed too. My daughters not well now too and looking after 2 year old twins is pushing my limits. I think I need a lung function test.

  • If your x rays are not recent I would hope they'll ask you to go & have another set taken. I hope they come out ok but it's always best to be vigilant, particularly with the lungs as far as MTX & of course the disease itself is concerned as it can also affect the lungs. Keep pushing if you're not contacted promptly.

    Look after yourself & keep warm. x

  • I was OK when just on Methotrexate, but it didn't do enough for me, so I eventually started Enbrel injections. That was brilliant, but I got bad lung infections with that. Twice I had to stop both MTX and Enbrel in order to have antibiotics. I've now just started Rituximab infusions. Neither Sulfasalazine or hydroxychloroquine did anything for me, but you have to have tried, and failed on Methotrexate ate and two other DMARDS before applying for Biologics.

  • My Mum developed bronchiectasis on Enbrel 😕 Which went on to cause her to have pneumonia and then her passing due to pneumonia in 2009. I guess my genetics aren't that strong!

  • I'm very sorry to read that. Try not to get too fixated on genes. My mother had pneumonia twice, but lived till 94. J

  • I have developed Bronchiectasis whilst on Enbrel, it caused me to contract Sepsis in January this year and I passed out and fell down stairs and broke rather a lot of me down my left side. I have now been taken off Enbrel and just take hydroxychloroquine and painkillers. As I am only 64 it is all quite debilitating as I am forever on antibiotics for chest infections. Please, if you are on Enbrel, be aware that this can happen.

  • Thankyou ladies. I feel another trip to docs may be in order!

  • Hi all I am new to this blog.i am 65 been on methetreate injection for a year. Have had an awfull cough for 6 months .have picked up 2 viruses. One after the other I am short of breath.been on 2 antibiotics. Been told not to inject 3 times as white cells are low.but the pain is being held at bay. Nurse says we.ll keep an eye on cough but it's getting me down.

  • Have you spoken to your GP or consultant. That doesn't sound good. What have they heard on your chest? Crackles? Wheeze?

  • Hi I can share with you my experience whilst being on methotrexate last year

    On two occasions I complained to my doctor of chest pains and shortage of breath on both occasions I was sent for chest X Ray's and given thea given the all clear the chest pains continued so I rang my rheumatology was told to stop methotrexate immediately

    About two days latter I experienced tremendous chest pain and was taken to hospital by ambulance this resulted be put into intensive care as I had developed Pneumonia and empyema

    I then went into surgery to insert two pipes through my back into my lung to drain the puss from the lung eventually several months later the tubes were removed but this was only the start of the next battle

    Now feeling still unwell after the tube removal I still felt very ill only to be taken back into hospital and placed into quarantine now I had m r s a and was given very powerful antibiotics after about ten days they felt I was strong enough to face another operation so on this New Year's Eve gone I went under the knife again and had two infected ribs removed

    It has been a long battle but am now on the mend

    I can't say this was methotrexate related because no one will answer the question but I won't ever go back to that drug

    So my friend if you have any concerns then shout loud and tell the doctors how you feel I wish I had been more persistent

    All the best good luck Ian

  • Wow Ian. You poor thing. That's a terrible story to happen to you. Yes, don't worry I am taking this very seriously. I owe it to my family to get myself well and better. I hope you are feeling much better now. Can I ask you, what meds are you on now?

  • Yes at the time I was taking methotrexate and sulfadiazine only for the sulfadiazine to stop

    I have been on hydroxychloroquine all the time and just started back on sulfadiazine

    Also I have been on steroids for three years having lost my sight twice due to posterior scalitis I also need to take morphine daily

    Well hope this helps things can only get better as they say Ian

  • Can I suggest you enter pneumonitis in the search box at the top right of page. I and others have developed pneumonitis from taking MTX. It should respond to stopping MTX and a short course of steroids.

    My posts from 3 years ago are there under NRAS. It might help.

  • I've searched for everything else but that! Even though I knew that was what the condition was called. Thankyou, will do

  • Yes I was always breathless when on methotrexate plus it was expecting my liver.consultant just said that breathless was associated with RA but I'm not like it now .thing us all these drugs are a risk on your health and can give you some nasty things but you do risk it to try and be pain free.Am hoping a Xmas fairy will sprinkle a miracle on me

You may also like...